Illinois Journal of Mathematics

On the converse law of large numbers

H. Jerome Keisler and Yeneng Sun

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Given a triangular array with mn random variables in the nth row and a growth rate {kn}n=1 with lim sup n(kn/mn)<1, if the empirical distributions converge for any subarrays with the same growth rate, then the triangular array is asymptotically independent. In other words, if the empirical distribution of any kn random variables in the nth row of the triangular array is asymptotically close in probability to the law of a randomly selected random variable among these kn random variables, then two randomly selected random variables from the nth row of the triangular array are asymptotically close to being independent. This provides a converse law of large numbers by deriving asymptotic independence from a sample stability condition. It follows that a triangular array of random variables is asymptotically independent if and only if the empirical distributions converge for any subarrays with a given asymptotic density in (0,1). Our proof is based on nonstandard analysis, a general method arisen from mathematical logic, and Loeb measure spaces in particular.

Article information

Source
Illinois J. Math., Volume 64, Number 2 (2020), 199-225.

Dates
Received: 29 September 2019
Revised: 15 December 2019
First available in Project Euclid: 1 May 2020

Permanent link to this document
https://projecteuclid.org/euclid.ijm/1588298628

Digital Object Identifier
doi:10.1215/00192082-8303485

Mathematical Reviews number (MathSciNet)
MR4092956

Subjects
Primary: 60F15: Strong theorems
Secondary: 03H05: Nonstandard models in mathematics [See also 26E35, 28E05, 30G06, 46S20, 47S20, 54J05] 26E35: Nonstandard analysis [See also 03H05, 28E05, 54J05] 28A35: Measures and integrals in product spaces 28E05: Nonstandard measure theory [See also 03H05, 26E35] 60A05: Axioms; other general questions

Citation

Keisler, H. Jerome; Sun, Yeneng. On the converse law of large numbers. Illinois J. Math. 64 (2020), no. 2, 199--225. doi:10.1215/00192082-8303485. https://projecteuclid.org/euclid.ijm/1588298628


Export citation

References

  • [1] S. Albeverio, J. E. Fenstad, R. Hoegh-Krohn, and T. Lindstrom, Nonstandard methods in stochastic analysis and mathematical physics, Pure Appl. Math. 122, Academic Press, Orlando, FL, 1986.
  • [2] R. M. Anderson, A non-standard representation for Brownian motion and Itô integration, Israel J. Math. 25 (1976), 15–46.
  • [3] J. Berger, H. Osswald, Y. Sun, and J.-L. Wu, On nonstandard product measure spaces, Illinois J. Math. 46 (2002), no. 1, 319–330.
  • [4] P. Billingsley, Convergence of Probability Measures, 2nd ed., Wiley, New York, 1999.
  • [5] M. É. Borel, Les probabilités dénombrables et leurs applications arithmetique, Rend. Circ. Mat. Palermo 27 (1909), 247–271.
  • [6] Y. S. Chow and H. Teicher, Probability Theory: Independence, Interchangeability, Martingales, 3rd ed., Springer, New York, 1997.
  • [7] D. L. Cohn, Measure Theory, Birkhäuser, Boston, 1980.
  • [8] N. J. Cutland and S.-A. Ng, The Wiener sphere and Wiener measure, Ann. Probab. 21 (1993), no. 1, 1–13.
  • [9] H. Duanmu, J. S. Rosenthal, and W. Weiss, Ergodicity of Markov processes via nonstandard analysis, to appear in Mem. Amer. Math. Soc.
  • [10] S. N. Ethier, and T. G. Kurtz, Markov Processes: Characterization and Convergence, Wiley Ser. Probab. Stat., Wiley, New York, 1986.
  • [11] C. W. Henson and H. J. Keisler, On the strength of nonstandard analysis, J. Symb. Log. 51 (1986), no. 2, 377–386.
  • [12] D. N. Hoover and H. J. Keisler, Adapted probability distributions, Trans. Amer. Math. Soc. 286 (1984), 159–201.
  • [13] H. J. Keisler, An Infinitesimal Approach to Stochastic Analysis, Mem. Amer. Math. Soc. 48 (1984), no. 297.
  • [14] H. J. Keisler and Y. Sun, A metric on probabilities, and products of Loeb spaces, J. Lond. Math. Soc. (2) 69 (2004), no. 1, 258–272.
  • [15] A. N. Kolmogorov, Foundations of the Theory of Probability, 1933; Chelsea, New York, 1950.
  • [16] P. A. Loeb, Conversion from nonstandard to standard measure spaces and applications in probability theory, Trans. Amer. Math. Soc. 211 (1975), 113–122.
  • [17] P. A. Loeb and M. Wolff, eds., Nonstandard Analysis for the Working Mathematician, 2nd ed., Springer, Berlin, 2015.
  • [18] M. Loéve, Probability Theory I, 4th ed., Springer, New York, 1977.
  • [19] O. Ore, Cardano, The Gambling Scholar, Princeton Univ. Press, Princeton, 1953; Holt, New York, 1961.
  • [20] E. A. Perkins, A global intrinsic characterization of Brownian local time, Ann. Probab. 9 (1981), 800–817.
  • [21] E. A. Perkins, Polar sets and multiple points for super-Brownian motion, Ann. Probab. 18 (1990), 453–491.
  • [22] Y. Sun, Hyperfinite law of large numbers, Bull. Symb. Log. 2 (1996), no. 2, 189–198.
  • [23] Y. Sun, A theory of hyperfinite processes: The complete removal of individual uncertainty via exact LLN, J. Math. Econom. 29 (1998), no. 4, 419–503.
  • [24] Y. Sun, The exact law of large numbers via Fubini extension and characterization of insurable risks, J. Econom. Theory 126 (2006), no. 1, 31–69.